Alert archive / Hawaii / Ashfall Advisories in 2026

Ashfall Advisory 2, NWS Honolulu, HI

January 24, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this ashfall advisory at Jan 24, 2026, 9:00 PM HST for Hawaii County, Hawaii. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2026, 9:00 PM HST (07:00 UTC)
Expired
Jan 25, 2026, 7:09 AM HST
In force
10 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2026-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2026-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWHW70 PHFO 250700
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
900 PM HST Sat Jan 24 2026

HIZ027-051>053-252000-
/O.CAN.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/
/O.NEW.PHFO.AF.Y.0002.260125T0700Z-260126T0400Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
900 PM HST Sat Jan 24 2026

...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...ASHFALL WARNING IS CANCELLED...

* WHAT...Kilauea eruption has ended. However small amounts of tephra 
  and ash from this large eruption will continue to persist near the 
  ground level and be blown around by the low level winds through 
  Sunday.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Possible harm to crops and animals. Minor equipment and 
  infrastructure damage. Reduced visibility. Widespread clean-up may 
  be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory illnesses should remain indoors to avoid 
inhaling the ash particles and all persons outside should cover 
their mouth and nose with a mask or cloth.

For recent status updates from USGS Hawaiian Volcanoes National Park 
go to https://usgs.gov/programs/VHP/volcano-updates#hvo

&&

$$

RCB
2 follow-up statements
100 
WWHW70 PHFO 251327
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
327 AM HST Sun Jan 25 2026

HIZ027-051>053-260300-
/O.CON.PHFO.AF.Y.0002.000000T0000Z-260126T0400Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
327 AM HST Sun Jan 25 2026

...ASHFALL ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...The recent Kilauea eruption has ended. However small 
  amounts of tephra and ash from this large eruption will continue 
  to persist near the ground level and be blown around by the low 
  level winds through the day.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Possible harm to crops and animals. Minor equipment and 
  infrastructure damage. Reduced visibility. Widespread clean-up may 
  be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory illnesses should remain indoors to avoid 
inhaling the ash particles and all persons outside should cover 
their mouth and nose with a mask or cloth.

For recent status updates from USGS Hawaiian Volcanoes National Park 
go to https://usgs.gov/programs/VHP/volcano-updates#hvo

&&

$$

RCB
356 
WWHW70 PHFO 251709
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
709 AM HST Sun Jan 25 2026

HIZ027-051>053-251815-
/O.CAN.PHFO.AF.Y.0002.000000T0000Z-260126T0400Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
709 AM HST Sun Jan 25 2026

...ASHFALL ADVISORY IS CANCELLED...

Satellite imagery and web cameras no longer show no significant ash 
falling near Kilauea Volcano due to yesterday's eruption.

$$

WROE

What forecasters said that day

The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at Jan 24, 3:59 PM HST, 5 hours 1 minute earlier.

Area forecast discussion, Jan 24, 3:59 PM HST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Honolulu HI
359 PM HST Sat Jan 24 2026

.SYNOPSIS...
Scattered showers across Maui County and the Big Island should
decrease this evening as weather conditions stabilize. A fair
weather day is expected across many areas on Sunday with sea
breezes developing during the day. A dissipating front is expected
to brush the state Sunday night into Monday, which should bring an
increase of showers primarily over windward and mauka areas
through Monday.

&&

.DISCUSSION...
Water vapor satellite imagery show a short-wave trough swinging
through the state with showers and isolated thunderstorms
developing ahead of the trough axis, which is centered near
Molokai. For rest of this afternoon, scattered showers and
isolated thunderstorms will be possible over Maui and the Big
Island with brief periods of heavy rainfall possible. Showers will
generally be on the decrease this evening with conditions
stabilizing overnight and land breezes developing across many
areas.

Another interesting feature seen on satellite is the
volcanic plume caused by the Kilauea eruption today. Satellite
estimated the plume heights to be over 35,000 feet and we have
received pilot reports of the plume reaching 38,000 feet earlier
today. The volcanic plume has weakened some from earlier today but
you can still see the plume drifting towards the east due to the
westerly winds aloft. Due to the significant amounts of
debris/tephra/ashfall falling in public areas surrounding Kilauea,
a Ashfall Warning was issued earlier today.

For Sunday, an upper level ridge building over the state will
bring stable conditions. At the surface, a ridge of high pressure
near the state will result in light and variable winds. Daytime
sea breezes will develop in many areas, which should allow for
afternoon clouds and some scattered showers over interior and
mountain areas. Any shower activity should remain light to
moderate in intensity due to the stable atmosphere.

Starting Sunday night, weather conditions will begin to change as
the tail end of a cold front approaches the state from the
north. There are still quite a bit of uncertainty regarding the
how far south the cold front will get with the GFS model showing
the front stalling out and dissipating just north of the state. At
the surface, with a 1021 mb high building to the north of the
state behind the front, I am leaning towards the ECMWF solution
with scattered showers increasing across the smaller islands
Sunday night into Monday. Moderate to locally breezy trades should
increase on Monday if the ECMWF solution holds true.

In the extended, an upper level ridge will build over the state on
Tuesday with a surface ridge expected near the state as well.
Stable conditions are expected with light and variable winds
expected from Tuesday through at least Thursday. A land and sea
breeze pattern is expected during this time with afternoon clouds
and light showers possible over interior and mountain areas.

&&

.AVIATION...
Ashfall from Kilauea has impacted aviation near and south through
southeast of Hilo, and an ashfall warning is in effect.

Scattered showers continue this afternoon, but most locations
remain in VFR conditions. Isolated thunderstorms have formed on
Big Island. Surface winds are fairly light and in most areas have
come around out of the southeast, but many leeward areas are
seeing west or northwest winds due to seabreeze impacts. Drier
conditions are expected tomorrow with predominantly VFR conditions
statewide.

Currently, no AIRMETs are effect.

&&

.MARINE...
Light to moderate trades veer to southerly and become variable at
times as a front approaches from the west. Light trades briefly
return early next week followed by another around of variable to
southerly winds ahead of another front.

For N shores, short period remnants of existing NW swell are on
the decline today and surf will follow suit as the period
continues to shorten and swell size declines. A new small, medium
to long period NW swell builds across area waters tonight and
quickly peaks during the overnight hours resulting in a brief
overnight bump to surf. Energy directed at N facing shores then
fades into early next week. A moderate medium to long period swell
maintains elevated surf during the middle of next week followed by
a large medium period NW swell during the late week period. This
latter swell is forecast to peak near the High Surf Warning
threshold for N and W facing shores.

Surf along E shores remains small into next week owing to a lack of
trades. S shores remain nearly flat in the near term with a small
boost from tiny long period energy poised to arrive late Sunday and
continuing well into next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM HST Sunday for Big Island
Summits.

&&

DISCUSSION...Kino
AVIATION...Parker
MARINE...JVC

Nearby

Ashfall Advisories in Hawaii, 2026Every ashfall advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.